Alert archive / Alabama / River Flood Warnings in 2017

River Flood Warning 1, NWS Birmingham, AL

January 2, 2017Montgomery County, Alabama

NWS Birmingham, AL issued this river flood warning at Jan 2, 2017, 8:29 PM CST for Montgomery County, Alabama. It took effect at Jan 3, 2017, 1:42 AM CST. It was in force for 42 hr.

The area

The outline as issued.

The facts

Issued
Jan 2, 2017, 8:29 PM CST (02:29 UTC)
In effect from
Jan 3, 2017, 1:42 AM CST
Expired
Jan 4, 2017, 7:36 PM CST
In force
42 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 56 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Catoma Creek near Montgomery (CATA1).

Action stage
17 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

307 
WGUS44 KBMX 030229
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
829 PM CST MON JAN 2 2017

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Catoma Creek Near U.S. 331 Highway Bridge Affecting Montgomery 
  County.

.Heavy rainfall Monday afternoon and evening has resuled in sharp
water rises along the Catoma Creek, and a flood warning is now in
effect for the Catoma Creek at Montgomery. Just over 4 inches of
rain has been recorded so far at the Montgomery airport

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC101-031429-
/O.NEW.KBMX.FL.W.0001.170103T0742Z-170105T0136Z/
/CATA1.1.ER.170103T0742Z.170104T0000Z.170104T1336Z.NO/
829 PM CST MON JAN 2 2017

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Catoma Creek Near U.S. 331 Highway Bridge.
* FROM LATE TONIGHT TO WEDNESDAY EVENING...or until the warning is 
  cancelled.
* At  8:00 PM Monday The stage Was 16.0 feet. 
* Flood stage is 20.0 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by after midnight tonight  and 
  continue to rise to near 21.6 feet by Tuesday evening. The river 
  will fall below flood stage by Wednesday morning.
* Impact...At 20.0 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$
1 follow-up statement
133 
WGUS84 KBMX 031342
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CST TUE JAN 3 2017


...The flood warning is cancelled for the Catoma Creek Near U.S. 331 
Highway Bridge...

.Rises have not been as great as earlier forecast on Catoma Creek...
and the Flood Warning has been cancelled for Catoma Creek near the
U.S. 331 Highway Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement issued for this event.

&&

ALC101-031412-
/O.CAN.KBMX.FL.W.0001.000000T0000Z-170105T0136Z/
/CATA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
742 AM CST TUE JAN 3 2017

The Flood Warning is cancelled for
  Catoma Creek Near the U.S. 331 Highway Bridge.
* AT 7:00 AM Tuesday the stage was 16.0 feet. 
* Flood stage is 20 feet. 
* Forecast...The creek crested below flood stage at 16.8 feet.  The 
  creek is now falling and this trend will continue the next few
  days.
* Impact...At 20 feet...Flooding of agricultural lands in the 
  vicinity of the U.S. 331 Highway Bridge occurs.

&&

LAT...LON 3228 8629 3230 8631 3232 8640 3236 8640
          3231 8630 3228 8627         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 2, 5:37 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 2, 5:37 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
537 PM CST Mon Jan 2 2017

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

A moderate threat for severe weather continues in the extreme
southeastern counties, coincident with the current tornado watch.
Over the next several hours, the warm front should seemingly reset
further south thanks to all of the convective contamination. The
threat should slowly diminish as the current cells exit into
Georgia, allowing for the cancellation of the current watch.

The bigger question is what to do with the overnight threat. The
widespread convection has certainly rain-cooled the entire threat
area, and it is looking like it will be extremely difficult, if
not impossible to rebound enough to keep the current forecast in
place. The wildcard of the substantial LLJ that is expected to
develop just before midnight has me a bit concerned. But, most
other evidence just doesn't hold up, especially a rebound of
surface instability. There could be a few elevated storms that
develop around 10pm through midnight, but at this point will opt
to remove all mention of a threat after 6pm. Will keep a close eye
on the trends over the next several hours to see if any threat can
redevelop. Stay tuned.

17/KLAWS

&&

.AVIATION...
00Z TAF Discussion.

Showers and thunderstorms are still making their way through
Central AL tonight. This will bring periods of heavy rain, reduced
visibilities and chances of lightning at terminal sites as the
front moves through. Easterly winds gusting to 15-20kts are
possible in northern TAF sites this evening before the final front
comes through, shifting winds more from the northwest. Timing-
wise, models are showing the rain and thunderstorms moving west to
east through the region and exiting by roughly midnight. Could be
some lingering low clouds after the rain has subsided into the
early morning hours. Guidance is also hinting at fog development
around 12z. Will continue to monitor for fog potential in next TAF
issuance.

25/Owen

&&

.FIRE WEATHER...

Wet conditions will continue through tonight with drier conditions
to follow. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  65  46  51  31 / 100  20  10  10  10
Anniston    58  66  47  54  31 / 100  20  10  10  10
Birmingham  59  66  48  53  30 /  90  20  10  10  10
Tuscaloosa  58  68  48  54  32 /  80  10  10  10   0
Calera      58  68  48  54  32 /  90  20  10  10   0
Auburn      60  69  52  58  34 / 100  20  10  10   0
Montgomery  61  73  51  61  35 /  90  10  10  10   0
Troy        61  74  51  63  37 /  90  10  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late tonight for the following
counties: Barbour...Bullock...Chambers...Lee...Lowndes...Macon...
Montgomery...Pike...Russell.

&&
Hazardous weather outlook, Jan 2, 7:33 PM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
733 PM CST MON JAN 2 2017

ALZ011>015-017>050-040445-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
733 PM CST MON JAN 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

LOCALIZED FLOODING WILL BE POSSIBLE ACROSS OUR SOUTHERN AND
SOUTHEAST COUNTIES THROUGH TONIGHT. PONDING OF WATER MAY OCCUR
ELSEWHERE IN URBAN AREAS AND IN LOW LYING AND POOR DRAINAGE AREAS
THROUGH TONIGHT.

STRONG WINDS WILL BE POSSIBLE IN THE NORTHEAST ON THE BACKSIDE OF
THE RAIN THROUGH 11 PM. WINDS WILL BE 20 TO 30 MPH WITH GUSTS UP
TO 40 MPH IN THE HIGHER ELEVATIONS.

PATCHY DENSE FOG WILL LIKELY DEVELOP THIS EVENING AND BE POSSIBLE
THROUGH TUESDAY MORNING. THE MOST LIKELY AREA FOR THE LOWEST
VISIBILITIES WILL BE IN THE SOUTHERN COUNTIES, CLOSEST TO THE WARM
FRONT. VISIBILITIES WILL DROP TO ONE MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS EVENING.

In the hours before

Local storm report, Jan 2, 6:18 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CST MON JAN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      PHENIX CITY             32.47N 85.00W
01/02/2017                   RUSSELL            AL   BROADCAST MEDIA

            REPORTS OF VEHICLES TRAPPED IN WATER OFF
            13TH STREET BRIDGE.

0550 PM     FLASH FLOOD      1 SW WETUMPKA           32.54N 86.21W
01/02/2017                   ELMORE             AL   EMERGENCY MNGR

            FLASH FLOODING REPORTED ON WEST BRIDGE
            STREET, AUTAUGA STREET, AND THE 400 BLOCK OF
            NW MAIN STREET IN WETUMPKA.

0550 PM     FLASH FLOOD      TALLASSEE               32.54N 85.89W
01/02/2017                   ELMORE             AL   EMERGENCY MNGR

            FLASH FLOODING REPORTED ON EAST PATTON
            AVENUE, FREEMAN AVENUE, AND NORTH ANN STREET
            IN TALLASSEE.

0550 PM     FLASH FLOOD      1 SW MILLBROOK          32.47N 86.37W
01/02/2017                   ELMORE             AL   EMERGENCY MNGR

            FLASH FLOODING REPORTED IN ENGLENOOK
            SUBDIVISION.

&&

NWS BIRMINGHAM AL
IRIS SYSTEM
Local storm report, Jan 2, 6:40 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CST MON JAN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TORNADO          2 ESE HIGH RIDGE        32.05N 85.86W
01/02/2017                   BULLOCK            AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWNED ALONG BULLOCK
            COUNTY ROAD 14.

&&

GMS
Local storm report, Jan 2, 7:39 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CST MON JAN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      HURTSBORO               32.24N 85.42W
01/02/2017                   RUSSELL            AL   EMERGENCY MNGR

            A FEW HOMES AND BUSINESSES IN HURTSBORO
            EXPERIENCING FLOODING.

&&

NO

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:29 PM CSTWind AdvisoryBMXCalhoun, Chambers, Cherokee, Clay, Cleburne, Coosa and 5 more4 hr

Nearby

River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.